5-HTP and anxiety ?

Discussion in 'Fibromyalgia Main Forum' started by lumediluna, May 6, 2004.

  1. lumediluna

    lumediluna New Member

    Hello all,

    I have read so many good post's about 5-HTP and I tried it. Holy cow! I got MAJOR anxiety - I felt like I had 5 bad cups of caffinated coffee.

    I was wondering of any of you have had the same feeling when using 5-HTP? It is 50 MG capsules. I already have anxiety. Do any of you have an herbal recommendation for anxiety? Thanks all and I hope you are having a decent day!
  2. CAAnnieB

    CAAnnieB New Member

    Sorry to hear of your reaction to the 5 HTP. I've been using 300 mg at bedtime for months, along with Valerian & have had GREAT success with improved sleep! I'm wondering if you combined the 5 HTP with any other anti-anxiety or anti-depressant meds. From what I have read; serotonin- increasing meds such as Prozac, St John's Wort, Ultram, Deseyrl & others, when mixed with 5HTP could possibly raise one's serotonin level TOO high & cause extreme panic attacks. Another possibility is that your body simply reacted strangely to the 5 HTP. I know that for myself; I have had whacked reactions to sleep meds/ etc....Ambien & some antidepressants actually wired me & gave me insomnia! Some of us are just very sensitive to meds & supplements...

    Valerian or Passionflower are herbal remedies for Anxiety. I don't usually feel anxious; but I am taking the Valerian at bedtime for relaxation. It has worked well. After I take the 5 HTP & Valerian; I get VERY drowsy, fall asleep quickly & usually stay asleep all night. It's been wonderful after years of tossing & turning!

    Good luck in finding the right combo! Unfortunately, it takes trial & error! Do you have a Dr. who is coordinating your meds & supplements?

    Anne
  3. mbofov

    mbofov Active Member

    Sorry to hear you had a bad reaction to the 5-htp. I take 50 mg. first thing in the morning and 50 mg. before lunch wtih no bad effects.

    Anne is right - 5-htp should not be combined with any other anti-depressants.

    l-theanine is an amino acid which helps produce alpha waves in the brain, it's very relaxing. It's derived from green tea, but has no caffeeine. In Japan they actually spike many of their products with l-theanine. I take 100 mg. before bed, it helps me with sleep. I read a post recently of a woman who gave it to her teen-age son who had had lots of anxiety-related problems (poor grades, etc.) and he really changed, grades improved, etc. after starting l-theanine. It helps with production of GABA in the brain.

    I don't think most health food stores carry it - I order mine from Puritan's Pride on-line, they're having a very good sale right now. Anyways, you can do a google search on it, it's great stuff.

    Mary
  4. lumediluna

    lumediluna New Member

    for anxiety - that probably was it! to much seritonin boost it seems. Thank you all for your input! To those who mix supps with meds, check with your doc 1st :) sometimes they don't even know - I have to come to this board to get the answers :)
    So now I have extra 5-htp, SAME-E - you name it, I have so many extra supps it seems. What do I do with them?! :)
  5. Annie3

    Annie3 New Member

    I am not on any ADs and 5htp still does the massive anxiety thing to me, too---as well as muscle jerks and crazy dreams (when I finally crash from it). I read somewhere (I'll try to find out where if you're interested) that while it does boost serotonin, for some people, not all of it makes it through the blood-brain barrier and it just circulates around the body where it can effect the heart and adrenals.
  6. indietrader

    indietrader New Member

    Same thing happened to me when I tried one third of a 50mg capsule last year - major anxiety/nervousness and even a chest palpitation. Needless to say I didn't try it again.

    I find low dose sublingual melatonin (about one eight to one quarter of a 2.5mg tablet) helps although I've been on that for over two years, off and on, and it's not quite as effective as it used to be. Also I have a herbal tea blend which has lemon balm and cammonmile among other things. I find valerian gives me gas.

    Caleb
  7. driftwood04

    driftwood04 New Member

    Sorry to hear that 5-HTP didn't help you.
    I have suffered fron anxiety my entire life and have anxiety attacks that I have to take loranzapam for.
    I had to go off Paxil because it was causing my anxiety to be worse.(Reverse reaction)
    I resently started taking 5-HTP and I'm having very good results with it. I'm much calmer, & have not had an attack since I started taking it. :>)
    Hope you find something that helps you soon.
    Hugs, drift
  8. mommyinpain

    mommyinpain New Member

    and it made me really anxious and my heart felt like it was racing. I know I need something for anxiety and after reading how so many people on this board really had good results with it I bought some.

    Until I read your post, I thought my reaction was all in my head but I see it's not. I'm glad to know I'm not losing my mind.

    I tried a really low dose the first time and had a weird, anxious, uncomfortable feeling and I thought maybe it was something else so I decided to try it again when I knew I had not taken anything else and I mean anything, no vitamins, no pain medication, nothing. I really wanted to see if it would work because I really needed something for anxiety and something to help me chill out.

    Well, anyway, I took another low dose a couple of weeks after the first one and almost immediately I started feeling anxious and I just really didn't feel right so I had to lay on the couch until it wore off. I won't be trying it again and I know I didn't have an interaction with another medication because I don't take any anxiety medicine.

    I'm kind of scared of something herbal medicines anyway because at some point most prescription medicines were herbal or natural medicines once and look at all the side effects to most prescription anxiety medications. My doctor put me on paxil once and it was horrible. I had the worst side effects and this 5-HTP made me feel something like it did except alot quicker.

    Sorry, so long. Just wanted to let you know my experience with it. I threw mine away. That settles what to do with yet another OTC, so called natural remedy. I guess people really do react differently to medications because I have taken valium and xanax in the past and had good results with them but this I just couldn't handle.

    MIP
  9. zzzzombie

    zzzzombie New Member

    L-Theanine gave me the opposite of the intended reaction. Made me too anxious to fall asleep. Felt almost like a panic attack coming on. Same each time I took it, so I ended up tossing the rest of the bottle.

    I am wondering if 5-htp will do that to me as well.